Texas, 2024

Damaging Wind in Texas, August 9, 2024

August 9, 2024 · NWS SJT · 1 event in 1 county or zone

An isolated severe thunderstorm produced a strong wind gust in Coleman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe thunderstorm produced a strong wind gust in Coleman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 2:43 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 2:43 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
343 PM CDT Fri Aug 9 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 323 PM CDT Fri Aug 9 2024

The leftover boundary that was once a cold front appears to have
stalled south of a San Angelo to Stephenville line. This weak
boundary is expected to wash out tonight with winds becoming
light southeast across our area. The upper level high extending
from the northern Gulf of Mexico into Texas has weakened to some
extent, and is allowing isolated to scattered showers and
thunderstorms to develop. The area south of I-20 and across our
Heartland counties still looks a little more favored for the
development of showers and storms, where the cumulus field is a
little more enhanced. With steep low-level lapse rates and downdraft
CAPE values 1100-1300 J/kg, cannot rule out the possibility of gusty
(possibly damaging) winds with a few of the storms. Rainfall could
be briefly heavy, with precipitable water values 1.5 to 1.7 inches
east of an Abilene to Mason line.
Lightning is the other potential hazard. The convection will
dissipate later this evening.

For tonight, will be monitoring for the possibility of a complex of
thunderstorms to move southeast out of the Texas Panhandle
overnight. Carrying low rain chances across the Big Country late
tonight and early Saturday morning, to account for the possibility
of the aformentioned complex of showers/storms to survive long
enough to reach that area. Overnight lows will be in the lower to
mid 70s.

The overall setup for Saturday looks similar to today. Isolated
or widely scattered afternoon showers and thunderstorms will be
possible with gusty winds, lightning and localized heavy rain the
main potential concerns. Afternoon highs will be in the mid 90s
to around 100 degrees and it will feel somewhat humid with
afternoon dewpoints in the 60s.

&&

LONG TERM...
(Saturday night through next Friday)
Issued at 129 PM CDT Fri Aug 9 2024

By Saturday night, rain showers and any lingering thunderstorms
will have dissipated, making way for a warming trend and drier
conditions that will persist through the remainder of the weekend
and into the end of this coming week. As the upper-level ridge
builds back across West Central Texas next week, we can expect
some elevated fire weather concerns due to the drier conditions
and temperatures soaring back into the upper 90s to 105 range. As
of this forecast package, there are no clear chances for any
precipitation across West Central Texas through next Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 107 PM CDT Fri Aug 9 2024

Isolated to scattered showers and thunderstorms are anticipated
this afternoon into the evening, with odds a little better at
KABI and KBBD. Have included VCTS groups for those TAF sites.
Where the storms occur, brief reductions in visibilities and
ceilings are possible in the locally heavy rain accompanying the
convection. Localized gust and erratic winds are also possible in
and near the storms. Weak surface boundary should stall south of a
San Angelo to Brownwood line this afternoon, and then should wash
out tonight. Outside of convective activity, winds tonight into
Saturday will be variable at less than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     74  97  77 101 /  20  20  10   0
San Angelo  74  99  75 101 /  20  20  10   0
Junction    73  97  73  98 /  20  30   0   0
Brownwood   73  97  74 100 /  20  20   0   0
Sweetwater  74  98  77 102 /  20  20  10   0
Ozona       73  96  73  95 /  10  20  10   0
Brady       74  96  74  98 /  20  30   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....TP
AVIATION...19
Hazardous weather outlook, Aug 9, 2:01 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
301 AM CDT Fri Aug 9 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
301 AM CDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and evening
across portions of West Central Texas. Although widespread severe
storms are not expected, a few of these storms may approach
severe levels and producing damaging wind gusts across the area.

In addition, the ongoing hot condition will also continue and any
storms are expected to produce only spotty rainfall. Cloud to
ground lightning near the storms may cause an increase in
wildfires across the area, with gusty winds near the storms
causing the wildfires to grow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms will again be possible across the area on
Saturday afternoon. Gusty winds with the storms will again be the
main concern, along with lightning that may spark wildfires near
the storms.

Dry and hot conditions will return to the area for next week. With
temperatures again soaring above the 100 degree mark, an increase
in the threat of heat related illness and increasing fire weather
concerns are likely.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The Dyess AFB radar (KDYX), 105 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coleman

When
August 9, 4:46 PM CST
Where
Coleman County, 2.94 mi E of Shields
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.600, -99.380

A mesonet observation station measured a 67 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207426.